Arkansas, 2012

Flash Flood in Arkansas, January 25, 2012

January 25, 2012 · NWS LZK · 1 event in 1 county or zone

Heavy rains caused flash flooding in Newton County on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains caused flash flooding in Newton County on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 25, 5:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 25, 5:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
552 AM CST WED JAN 25 2012

.AVIATION...
ACROSS NORTHERN AND WESTERN ARKANSAS...MVFR/IFR CONDITIONS WILL
CONTINUE IN HEAVIER RAIN BANDS WITH VCTS/ISOLATED THUNDER
POTENTIAL THROUGH MUCH OF THE NEXT 12 HOURS. ACROSS THE
SOUTH...THERE WILL BE MORE OF A SCATTERED NATURE TO THE
RAINFALL...AND HAVE TEMPO GROUPS FOR SHRA/TSRA.
OVERNIGHT...RAINFALL WILL BECOME MORE WIDESPREAD. NORTHEAST WINDS
WILL CONTINUE AS SURFACE LOW REMAINS SOUTH OF THE STATE.
&&

.PREV DISCUSSION... /ISSUED 345 AM CST WED JAN 25 2012/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT
MODELS CONTINUE TO ADVERTISE RATHER UNSETTLED WEATHER FOR THE NEXT
COUPLE OF DAYS AS A SOUTHERN STREAM STORM SYSTEM BRINGS WIDESPREAD
PRECIPITATION BACK TO THE MID SOUTH. BIGGEST DIFFERENCES BETWEEN THE
MODELS REMAIN THE SPEED IN WHICH THE SYSTEM KICKS OUT. DIFFERENCES
DO NOT APPEAR TO BE SIGNIFICANT ENOUGH TO FAVOR ONE SOLUTION OVER
ANOTHER AND A BLEND OF MODELS WILL BE USED THIS MORNING.

LATEST SURFACE ANALYSIS PLACES A WARM FRONT JUST NORTH OF THE GULF
COAST WITH SURFACE LOW PRESSURE OVER EAST CENTRAL TEXAS. ATTENDANT
COLD FRONT EXTENDS OFF THE PARENT LOW AND INTO THE RIO GRANDE
VALLEY. BOUNDARY IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THE
PERIOD WITH WIDESPREAD OVERRRUNING PRECIPITATION EXPECTED AS WARM
MOIST AIR SURGES NORTHWARD AND OVER THE FRONT. RAINFALL WILL BE
ENHANCED BY AN APPROACHING H5 CLOSED LOW WHICH IS CLEARLY VISIBLE
OVER FAR WEST TEXAS/SOUTHWEST NEW MEXICO ON MOISTURE CHANNEL IMAGERY
THIS MORNING, THE UPPER LOW IS EXPECTED TO MOVE INTO EASTERN TEXAS
BY LATE THURSDAY.

OVERALL PATTERN SUGGESTS PERIODS OF RAIN WILL CONTINUE THROUGH LATE
THURSDAY OR UNTIL THE SYSTEM FINALLY CLEARS THE REGION. THE MAJORITY
OF THE FORECAST AREA IS EXPECTED TO SEE BETWEEN AN INCH OR TWO OF
RAIN WITH LOCALLY HEAVIER AMOUNTS. AXIS OF HEAVIEST PRECIPITATION
SETTING UP FROM WEST CENTRAL INTO NORTHWEST ARKANSAS WHERE UPWARDS
OF FOUR INCHES OF PRECIPITATION COULD FALL. SOME THOUGHT WAS GIVEN
TO A FLASH FLOOD WATCH BUT WITH FAIRLY HIGH FLASH FLOOD GUIDANCE AND
A LONG DURATION EVENT...DECIDED TO HOLD OFF ON HEADLINES FOR NOW.

INSTABILITY REMAINS LIMITED THROUGH THE EVENT. THE EXCEPTION IS THE
FAR SOUTH WHERE MODELS INDICATE SOME INSTABILITY EXISTS IN THE
VICINITY OF THE SURFACE LOW WHEN IT PASSES THROUGH. AS SUCH...WILL
JUST MENTION ISOLATED THUNDER AND LEAVE IT AT THAT. NO SEVERE
WEATHER IS EXPECTED.

SURFACE LOW EXPECTED TO PASS TO THE SOUTHEAST OF THE STATE THURSDAY
AFTERNOON WITH UPPER SUPPORT LAGGING SEVERAL HOURS BEHIND FOR A
CONTAINING CHANCE OF LIGHT RAIN OVER THE SOUTH. ALL PRECIPITATION
WILL CLEAR THE AREA THURSDAY NIGHT WITH HIGH PRESSURE PROVIDING AS
DRY DAY FOR FRIDAY.

ATTENTION WILL THEN TURN TO A WEAK COLD MOVING THROUGH THE AREA
DURING THE DAY SATURDAY. MOISTURE AND DYNAMICS APPEARS TO BE LACKING
WITH THIS FEATURE. WILL ONLY CARRY SILENT 10 POPS AT THIS POINT WITH
ONLY OCCASIONAL CLOUDINESS NOTING THE PASSAGE OF THE BOUNDARY. EVEN
WITH EXPECTED CLOUD COVER AND RAINFALL... TEMPERATURES WILL AVERAGE
ABOVE NORMAL FOR LATE JANUARY. WILL GO A TOUCH UNDER GUIDANCE BUT
OVERALL THE MAV/MEX NUMBERS LOOK REASONABLE AND ARE GENERALLY
ACCEPTED.

LONG TERM...SUNDAY THROUGH TUESDAY
HIGH PRESSURE WILL BRING DRY CONDITIONS FOR SUNDAY...BUT RETURN FLOW
WILL BRING MOISTURE BACK TO THE STATE MONDAY. CLOUDS WILL INCREASE
MONDAY...BEFORE THE NEXT SYSTEM APPROACHES TUESDAY. MODELS ARE
DIFFERING ON THE STRENGTH AND SPEED OF THE SYSTEM...SO HAVE ONLY
INCLUDED SLIGHT CHANCE POPS FOR NOW. TEMPERATURES WILL CONTINUE THE
ABOVE NORMAL TREND THROUGH THE EXTENDED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, Jan 25, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED JAN 25 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN CHANCES WILL CONTINUE ACROSS THE STATE TODAY AND TONIGHT...AS
GULF MOISTURE MOVES NORTH OVER A WARM FRONT IN LOUISIANA. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE TODAY...BUT NO SEVERE WEATHER IS
EXPECTED WITH ANY STORMS. HEAVY RAINFALL WILL BE POSSIBLE...
ESPECIALLY OVER THE NORTHWEST HALF OF THE STATE. RAINFALL AMOUNTS
WILL AVERAGE ONE TO THREE INCHES...WITH LOCALLY HEAVIER AMOUNTS
ACROSS THE NORTH AND WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN CHANCES WILL CONTINUE INTO THURSDAY...BEFORE THE UPPER SYSTEM
MOVES EAST...AND RAIN ENDS FROM WEST TO EAST. HIGH PRESSURE WILL
BRING DRY WEATHER FOR FRIDAY...BEFORE A WEAK FRONT MOVES INTO THE
STATE SATURDAY...BUT MOISTURE WILL BE LIMITED WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

The radar

The Western Arkansas radar (KSRX), 136 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
January 25, 9:00 AM CST to 12:00 PM CST
Where
Newton County, 1.25 mi WNW of Vendor to 0.88 mi SW of Vendor
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.957, -93.101

Flash flooding occurred in the area around Vendor. A swift-water rescue occurred on Handmaiden Rd. when a vehicle was swept off into a creek. The motorist and her 2 year-old child were rescued without incident. A farm tractor pulled the vehicle out of the creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359255.